MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA PEDICLE SCREW PEDICLE SCREW 7X45 (2 PCS)

MEDACTA INTERNATIONAL SA PEDICLE SCREW PEDICLE SCREW 7X45 (2 PCS)
Catalog Number 03.50.031
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 06/05/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Since the lot of the broken screw is unknown it is reported in the mdr all the possible lot involved.Lot 165548: (b)(4) items manufactured and released on 28 november 2016.Expiration date: 06.11.2021.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event.Reference 03.50.031 (k121115) pedicle screw 7x45: lot 1721021: (b)(4) items manufactured and released on 22 february 2018.Expiration date:2023-02-06.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event.Reference 03.50.030 (k121115) pedicle screw 7x40: lot 1721195: (b)(4) items manufactured and released on 18 january 2018.Expiration date: 2023-01-03.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event.Reference 03.50.061 (k132878) pedicle screw 8x75mm lot 152328: (b)(4) items manufactured and released on 29 may 2015.Expiration date: 2020-04-22 no anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event.Visual inspection performed on 27th of june, 2018.A small piece of the setscrew (the first thread) detached from the setscrew.Potential cross threading of the setscrew (wrong engagement of the thread) might have resulted in damage of the setscrew during final tightening.Cross threading is a rare event that can occur with every pedicle screw system.Instruments are provided in the set to ensure the correct alignment and engagement of the setscrew (e.G.Enh.Setscrewdriver 03.51.10.0128; one step reducer 03.51.10.0181; countertorque 03.51.10.0064).The surgeon is usually able to notice if cross threading occurred by a significant friction/tigthening force, and in such case he can remove and reposition the setscrew in the pedicle screw.Even in case of cross threading, damage to the setscrew and/or to the pedicle screw head is very unlikely.Internal tests have been performed to reproduce such event (cross threading+final tightening) and in no case a breakage of the setscrew similar to the pictures reported with this complaint occurred.Events of thread breackage as presented in the complaint, might be alternatively related to a different manoeuvres, such as hammering of the setscrew against the tulip.
 
Event or Problem Description
Set screw (specific lot unknown) has been broken during tightening, small pieces remained in the patient's wound.The set screw was replaced with a new one.When the surgeon tightened the set screw after implantation of the pedicle screw 7x40 at l5, he discovered the set screw was broken.He removed the broken piece of the set screw, but small pieces (2 mm) remained in the patient body.The set screw was replaced with a new one, the surgeon decided to not retrieve the small pieces that remained the patient.

Brand Name
PEDICLE SCREW PEDICLE SCREW 7X45 (2 PCS)
Common Device Name
PEDICLE SCREW
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
MDR Report Key7662373
Report Number3005180920-2018-00481
Device Sequence Number11167505
Product Code KWP
UDI-Device Identifier07630030834295
UDI-Public07630030834295
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K121115
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 07/04/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/06/2021
Device Catalogue Number03.50.031
Device Lot Number165548
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/20/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/05/2018
Initial Report FDA Received Date07/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age72 YR